Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Goodland, KS

April 12, 2017Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 12, 2017, 6:33 PM CDT for Wichita County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 6:33 PM CDT (23:33 UTC)
Expired
Apr 12, 2017, 7:15 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KGLD 122333
SVRGLD
KSC203-130015-
/O.NEW.KGLD.SV.W.0008.170412T2333Z-170413T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
633 PM CDT WED APR 12 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wichita County in west central Kansas...

* Until 715 PM CDT

* At 633 PM CDT, a severe thunderstorm was located 11 miles south of
  Leoti, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3842 10135 3836 10113 3826 10113 3826 10146
TIME...MOT...LOC 2333Z 298DEG 11KT 3831 10133 

HAIL...1.00IN
WIND...60MPH
 
$$

Buller
2 follow-up statements
506 
WWUS53 KGLD 122357
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
657 PM CDT WED APR 12 2017

KSC203-130015-
/O.CON.KGLD.SV.W.0008.000000T0000Z-170413T0015Z/
Wichita KS-
657 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

At 656 PM CDT, a severe thunderstorm was located 12 miles west of
Friend, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 3841 10132 3836 10113 3826 10113 3827 10127
TIME...MOT...LOC 2356Z 272DEG 17KT 3830 10114 

HAIL...1.00IN
WIND...60MPH
 
$$

Buller
863 
WWUS53 KGLD 130012
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
712 PM CDT WED APR 12 2017

KSC203-130021-
/O.EXP.KGLD.SV.W.0008.000000T0000Z-170413T0015Z/
Wichita KS-
712 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3841 10132 3836 10113 3826 10113 3827 10127
TIME...MOT...LOC 0011Z 298DEG 11KT 3828 10110 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:03 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 12, 3:03 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MDT Wed Apr 12 2017

.SHORT TERM...(This afternoon through Thursday)
Issued at 203 PM MDT Wed Apr 12 2017

Two distinct mid level shortwave troughs are splitting around our
CWA. A weaker ripple within the mid level flow may be moving over our
CWA based on RAP analysis (though this isn't showing up in WV
imagery). WV shows dry/subsident air mass just northwest
spreading south and east. At the surface a weak cold front has
pushed into the far northwest part of our CWA, with a prefrontal
trough axis near Tribune extending just southeast of Hill City. A
CU field has developed along the area of covergence near this
surface trough in our southeast (mainly outside of our CWA).

This afternoon-evening: Latest mesoanalysis shows axis of ML cape in
the 10-1500 J/KG range along and south east of surface trough in our
SE CWA where CIN is beginning to weaken. High resolution models show
thunderstorm activity developing along this covergence zone/axis of
instability. Tendency will be for this activity to remain just
southeast of our CWA, but I can't rule out this activity developing
just within our CWA. Better instability and shear would be east-
southeast, but there may be enough for an isolated/organized cell.
Based on near term convective allowing models this activity should
transition southeast of our CWA with mean flow and should end early
this evening.

Late tonight-Thursday morning: Low level flow shifts to the
southeast and will be responsible for increasing BL moisture and a
long fetch of upslope. BL winds may increase enough to limit dense
fog potential, however stratus and light fog are still possible.
This also complicates lows, and I could see a situation where parts
of our CWA do not drop out of the 50s if cloud cover fills in quick
enough this evening.

Thursday: A stronger negatively tilted mid level trough swings over
our CWA. Model soundings show PWATS just under 1" and strong forcing
combined with this moist air mass should support increasing shower
coverage across our east and the possibility for moderate rainfall
amounts Thursday afternoon. Track could limit potential with dry
slot/subsident region across our west. There should be enough
instability for embedded thunderstorms, maybe even a stronger storm.
I'm not particularly confident as in this as models show a fairly
high spread (possibly dependent on clearing skies. Best instability
on NAM is actually in subsident region. Models may be running high
for daytime temps if shower/thunderstorm coverage is better in the
east as consensus seems to indicate, so I trended highs down
slightly during this update.

.LONG TERM...(Thursday night through Wednesday)
Issued at 201 PM MDT Wed Apr 12 2017

The pattern remains active throughout the long term with multiple
disturbances passing near the area. Temperatures look to stay near
to above normal.

The first wave continues to move across the area Thursday night,
exiting Friday morning. With some instability and increasing
moisture, showers and thunderstorms are possible, mainly east of
the Colorado border.

Precipitation chances shift east of the region Friday morning.
However, another disturbance enters the High Plains from the west
and chances for showers and thunderstorms persist during the
afternoon and evening. A few strong to severe thunderstorms could
develop during this time, with the main threats as large hail and
damaging winds.

Dry weather is currently anticipated for most of the weekend. A cold
front pushes through on Saturday and southwesterly flow aloft turns
zonal. Precipitation chances return Sunday night into Monday when a
shortwave traverses the region.

Unsettled weather continues into next week as periodic shortwaves
move through the flow, generating on and off chances for showers and
thunderstorms. Will need to wait for better agreement among guidance
to nail down timing and locations impacted.

Temperatures peak at the start of the period with highs mainly in
the low 80s. A cold front pushes through on Saturday dropping
temperatures into the upper 60s/70s for the rest of the long term.
Lows will generally be in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM MDT Wed Apr 12 2017

Variable winds generally in the 5 to 8kt range occur at both
terminals this afternoon as surface low pressure near KGLD/KMCK
shifts eastward. Winds eventually shift back to the southeast
late tonight and this will bring with it increasing low level
moisture and stratus/fog potential. Guidance is starting to hint
at the possibility for IFR vis and MVFR cigs. I trended current
TAFs in this direction, while remaining on more optimistic side of
guidance for now in the 11-16Z period (MVFR).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...DR
Hazardous weather outlook, Apr 12, 11:42 AM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1042 AM MDT Wed Apr 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1042 AM MDT Wed Apr 12 2017 /1142 AM CDT Wed Apr 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible in northwest Kansas east of
a Tribune to Oakley to Norton line. Large hail up to half dollar size
and damaging winds in excess of 60 mph are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, a few strong thunderstorms are possible east of the
Colorado state line with nickle size hail and wind gusts to 50 mph
the main threats.

A storm system on Friday could bring strong to severe thunderstorms
to the entire Tri State region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM MDT (3 PM CDT) through 8
PM MDT (9 PM CDT).

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.